Alert archive / Colorado / Wind Chill Advisories in 2009

Wind Chill Advisory 2, NWS Denver/Boulder, CO

December 9, 20097 counties in Colorado

NWS Denver/Boulder, CO issued this wind chill advisory at Dec 9, 2009, 4:31 AM MST for 7 counties in Colorado. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Dec 9, 2009, 4:31 AM MST (11:31 UTC)
Expired
Dec 9, 2009, 9:00 AM MST
In force
4 hr
Issued by
NWS Denver/Boulder, CO

Counties Adams County, CO, Arapahoe County, CO, Boulder County, CO, Broomfield County, CO, Denver County, CO, Douglas County, CO, Jefferson County, CO

The radar

The Denver radar (KFTG), 29 km from the middle of the area, began a volume at 11:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 11.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2009-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2009-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -123 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
849 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-123 m²/s²
0-3 km storm-relative helicity
-76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS45 KBOU 091131
WSWBOU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER CO
431 AM MST WED DEC 9 2009

...COLD TEMPERATURES ACROSS NORTHERN COLORADO...

NORTHERN COLORADO IS HAVING THE COLDEST MORNING SO FAR THIS YEAR.
TEMPERATURES OF 5 BELOW TO 15 BELOW ARE COMMON...WITH EVEN COLDER
TEMPERATURES IN A FEW SPOTS. IT IS COLD ENOUGH THAT EVEN A GENTLE
BREEZE PRODUCES DANGEROUS WIND CHILL TEMPERATURES...SO A WIND
CHILL ADVISORY HAS BEEN ISSUED FOR THE DENVER METRO AREA. STRONG
WINDS IN THE HIGHER MOUNTAINS WILL CREATE EVEN MORE DANGEROUS
CONDITIONS. WIND CHILLS THIS MORNING ON BERTHOUD AND LOVELAND
PASSES WERE AROUND MINUS 50.

COZ031-033-034-091745-
/O.CAN.KBOU.WW.Y.0034.000000T0000Z-091209T1200Z/
/O.NEW.KBOU.WC.W.0001.091209T1131Z-091210T1600Z/
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-
INCLUDING...EAST SLOPES PARK AND NORTHERN GORE RANGES...
GORE PASS...RABBIT EARS PASS...CAMERON PASS...
LARAMIE AND MEDICINE BOW MOUNTAINS...RABBIT EARS RANGE...
ROCKY MOUNTAIN NATIONAL PARK...WILLOW CREEK PASS...
BERTHOUD PASS...BRECKENRIDGE...EAST SLOPES MOSQUITO RANGE...
EAST SLOPES SOUTHERN GORE RANGE...EISENHOWER TUNNEL...
INDIAN PEAKS...KENOSHA MOUNTAINS...MOUNT EVANS...
WILLIAMS FORK MOUNTAINS...WINTER PARK
431 AM MST WED DEC 9 2009

...WIND CHILL WARNING IN EFFECT UNTIL 9 AM MST THURSDAY...
...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A WIND CHILL
WARNING...WHICH IS IN EFFECT UNTIL 9 AM MST THURSDAY. THE WINTER
WEATHER ADVISORY HAS BEEN CANCELLED. 

WEST WINDS AT 20 TO 40 MPH WILL COMBINE WITH SUBZERO TEMPERATURES
TO CREATE DANGEROUS WIND CHILLS AT ELEVATIONS ABOVE 10 THOUSAND
FEET TODAY AND TONIGHT. GUSTS AS HIGH AS 60 MPH CAN BE EXPECTED
ABOVE TIMBERLINE IN THE FRONT RANGE. WIND CHILL VALUES WILL RANGE
FROM 30 BELOW ZERO NEAR TIMBERLINE TO 50 BELOW ZERO ON THE PEAKS.
AT THESE TEMPERATURES FROSTBITE CAN OCCUR ON EXPOSED SKIN IN 5 TO
10 MINUTES. THE WINDS WILL CONTINUE INTO THURSDAY BUT TEMPERATURES
WILL BE WARMING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS
WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IN A
SHORT TIME IF PRECAUTIONS ARE NOT TAKEN.

&&

$$

COZ039-040-091600-
/O.NEW.KBOU.WC.Y.0002.091209T1131Z-091209T1600Z/
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
INCLUDING...ARVADA...BOULDER...GOLDEN...LAKEWOOD...LONGMONT...
AURORA...BRIGHTON...CITY OF DENVER...
DENVER INTERNATIONAL AIRPORT...HIGHLANDS RANCH...LITTLETON...
PARKER
431 AM MST WED DEC 9 2009

...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM MST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM MST THIS MORNING. 

TEMPERATURES FROM 5 BELOW TO 15 BELOW ZERO WILL COMBINE WITH A
SLIGHT BREEZE TO PRODUCE VERY COLD WIND CHILLS AROUND THE DENVER
AREA THIS MORNING. CONDITIONS WILL BE WORST IN THE EASTERN SUBURBS
WHERE IT IS COLDEST AND THE WIND IS BLOWING AT 10 TO 15 MPH. WIND
CHILLS WILL BE IN THE 20 TO 30 BELOW RANGE IN THAT AREA...WITH 10
TO 20 BELOW ELSEWHERE. AT THE COLDER TEMPERATURES FROSTBITE CAN
OCCUR ON EXPOSED SKIN IN UNDER 30 MINUTES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT COLD AIR AND WINDS WILL COMBINE
TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND
LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST
VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES.

&&

$$

GIMMESTAD
1 follow-up statement
000 
WWUS45 KBOU 091602
WSWBOU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER CO
902 AM MST WED DEC 9 2009


COZ039-040-091715-
/O.EXP.KBOU.WC.Y.0002.000000T0000Z-091209T1600Z/
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
INCLUDING...ARVADA...BOULDER...GOLDEN...LAKEWOOD...LONGMONT...
AURORA...BRIGHTON...CITY OF DENVER...
DENVER INTERNATIONAL AIRPORT...HIGHLANDS RANCH...LITTLETON...
PARKER
902 AM MST WED DEC 9 2009

...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM MST THIS MORNING...

THE WIND CHILL ADVISORY WILL EXPIRE AT 9 AM MST THIS MORNING. 



$$

COZ031-033-034-092215-
/O.CON.KBOU.WC.W.0001.000000T0000Z-091210T1600Z/
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-
INCLUDING...EAST SLOPES PARK AND NORTHERN GORE RANGES...
GORE PASS...RABBIT EARS PASS...CAMERON PASS...
LARAMIE AND MEDICINE BOW MOUNTAINS...RABBIT EARS RANGE...
ROCKY MOUNTAIN NATIONAL PARK...WILLOW CREEK PASS...
BERTHOUD PASS...BRECKENRIDGE...EAST SLOPES MOSQUITO RANGE...
EAST SLOPES SOUTHERN GORE RANGE...EISENHOWER TUNNEL...
INDIAN PEAKS...KENOSHA MOUNTAINS...MOUNT EVANS...
WILLIAMS FORK MOUNTAINS...WINTER PARK
902 AM MST WED DEC 9 2009

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 9 AM MST THURSDAY...

A WIND CHILL WARNING REMAINS IN EFFECT UNTIL 9 AM MST THURSDAY. 

WEST WINDS AT 20 TO 40 MPH WILL COMBINE WITH SUBZERO TEMPERATURES
TO CREATE DANGEROUS WIND CHILLS AT ELEVATIONS ABOVE 10 THOUSAND
FEET TODAY AND TONIGHT. GUSTS AS HIGH AS 60 MPH CAN BE EXPECTED
ABOVE TIMBERLINE IN THE FRONT RANGE. WIND CHILL VALUES WILL RANGE
FROM 30 BELOW ZERO NEAR TIMBERLINE TO 50 BELOW ZERO ON THE PEAKS.
AT THESE TEMPERATURES FROSTBITE CAN OCCUR ON EXPOSED SKIN IN 5 TO
10 MINUTES. THE WINDS WILL CONTINUE INTO THURSDAY BUT
TEMPERATURES WILL BE WARMING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS
WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IN A
SHORT TIME IF PRECAUTIONS ARE NOT TAKEN.

&&

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this wind chill advisory went out at Dec 9, 4:10 AM MST, 21 minutes earlier.

Area forecast discussion, Dec 9, 4:10 AM MST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
410 AM MST WED DEC 9 2009

.SHORT TERM...COLD TEMPERATURES THE MAIN STORY TODAY AS MOST
LOCATIONS ARE HAVING THEIR COLDEST MORNING OF THE YEAR. RECORD LOW
OF -16 AT DIA WHILE MOST OF THE CITY HAS BEEN IN THE -5 TO -10
RANGE. STRETCHING THE DEFINITION...BUT I WILL ISSUE A WIND CHILL
ADVISORY FOR THIS MORNING AS EVEN THE SLIGHT DRAINAGE WIND OVER THE
EASTERN SUBURBS IS PUSHING THE WIND CHILL DOWN TO -30. MORE SERIOUS
CONDITIONS IN THE HIGHER MOUNTAINS AS STRONG WEST WINDS ALOFT WILL
CONTINUE. WINDS HAVE BEEN GUSTING IN THE 40 TO 60 MPH RANGE ALONG
THE CREST OF THE DIVIDE...WITH TEMPERATURES AROUND -15. THE VALLEYS
ARE WARMER WITH NOT MUCH WIND...BUT THE ZONE BETWEEN 10 THOUSAND
FEET AND TIMBERLINE SHOULD HAVE ENOUGH WIND TO HAVE DANGEROUS WIND
CHILLS. SO I AM ISSUING THE RARE WIND CHILL WARNING FOR THE HIGH
MOUNTAIN ZONES THROUGH THURSDAY MORNING WHEN TEMPERATURES SHOULD BE
WARMING. I TRIMMED HIGHS A LITTLE EVERYWHERE...A BIT MORE ON THE
NORTH AND EAST SIDE OF DENVER AS THE COLD AIR SHOULD HOLD ON THERE
WITH LIGHT WINDS TODAY. CUT LOWS AGAIN TONIGHT AS THERE IS NOT MUCH
WARMING...IT SHOULD BE A BIT WARMER THAN THIS MORNING BUT THE ONLY
AREAS WITH BIG CHANGES SHOULD BE ALONG THE FOOTHILLS WHERE THERE
WILL BE SOME DRAINAGE WIND TONIGHT. WILL PLAY THE WINDS SPREADING
DOWN THE EAST SLOPES WITH TIME...JUST A GRADUAL EROSION OF THE
INVERSION FROM ABOVE. SOME CLOUDS AND LIGHT SNOW LINGER ON THE
DIVIDE...BUT VERY SHALLOW MOISTURE. THAT MAY BE REINFORCED AS A
SHORTWAVE PASSES TO THE NORTH THIS AFTERNOON...THEN IT SHOULD DRY
FURTHER TONIGHT.

.LONG TERM...FOR THURSDAY...MAIN CONCERN WILL BE STRONG WINDS AND
COLD WIND CHILLS IN THE HIGH COUNTRY.  SPATIAL CROSS-SECTIONS STILL
INDICATE A STRONG CROSS-MOUNTAIN WIND COMPONENT OF 50 KTS THROUGH
THURSDAY MORNING...GRADUALLY WEAKENING IN THE AFTN.  WILL ALLOW THE
WIND CHILL WARNING ISSUED BY THE SHORT TERM GUY TO CARRY OVER INTO
THURSDAY MORNING FOR ZONES 31..33 AND 34.  ALTHOUGH ANY LINGERING
SNOW SHOULD BE A DONE DEAL BY 18Z THURSDAY...AREAS OF BLOWING SNOW
WILL CONTINUE OVER THE HIGHER MOUNTAIN PASSES.  AS FOR THE NORTHEAST
PLAINS...TEMPERATURES START TO MODIFY SOMEWHAT BUT IN A SCROOGE LIKE
MANNER (BURRR HUMBUG) ESPECIALLY IN THE GREELEY...STERLING
LOCATIONS.  BETTER WARMUP WILL OCCUR ON FRIDAY AND SATURDAY.
ADJUSTMENTS TO THE GRIDS INVOLVED DROPPING THE TEMPERATURES IN THE
MOUNTAINS VALLEYS AND A FEW PLAINS LOCATIONS THURSDAY NIGHT BY A FEW
DEGREES.  OTHERWISE LEFT MUCH OF THE EXTENDED UNTOUCHED.  ZONAL FLOW
WILL BE IN PLACE BY THE END OF THE WEEK...A SOME WEAK EMBEDDED
DISTURBANCES SLIPPING ACROSS THE STATE...THE FIRST OF WHICH WILL BE
LATE FRIDAY NIGHT/SATURDAY MORNING...WITH THE MAIN TROF AXIS NOT
EXPECTED UNTIL SOMETIME MONDAY.  PRIMARY RECIPIENT OF ANY SNOW
WILL BE IN THE HIGH COUNTRY...WHILE THE PLAINS SHOULD STAY DRY.

&&

.AVIATION...VFR CONDITIONS EXPECTED THROUGH TONIGHT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...WIND CHILL WARNING THROUGH
      THURSDAY MORNING MOUNTAINS...ZONES 31..33 AND 34.
     WIND CHILL ADVISORY UNTIL 9 AM DENVER METRO AREA...ZONES
      39 AND 40.

GIMMESTAD/COOPER
Hazardous weather outlook, Dec 8, 10:47 AM MST, 17 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1047 AM MST TUE DEC 08 2009

COZ030>051-091300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1047 AM MST TUE DEC 08 2009

...WINTER WEATHER ADVISORIES IN EFFECT FOR THE HIGH MOUNTAINS
THROUGH TONIGHT AND THE FAR EASTERN PLAINS TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THE CURRENT WINTER STORM IS BEGINNING TO MOVE EAST AND DECREASING
SNOWFALL OVER THE WESTERN METRO AREA. SNOW WILL CONTINUE TO FALL
OVER THE MOUNTAINS...DECREASING ALONG THE FRONT RANGE THIS AFTERNOON
BUT CONTINUING ON THE PLAINS. NORTH WINDS WILL INCREASE INTO THE 15
TO 30 MPH RANGE ON THE EASTERN PLAINS LATER THIS AFTERNOON PRODUCING
SOME BLOWING AND DRIFTING SNOW. IN THE MOUNTAINS THE SNOW WILL ALSO
BE DECREASING BY THIS EVENING THOUGH THE WINDS WILL SHIFT TO THE
NORTHWEST AND INCREASE. WINDS GUSTING TO 45 MPH WILL CONTINUE TO
PRODUCE HAZARDOUS DRIVING CONDITIONS OVER THE HIGHER PASSES TONIGHT.
STORM TOTAL SNOW ACCUMULATIONS WILL RANGE FROM 2 TO 5 INCHES ON THE
PLAINS WITH THE HEAVIER AMOUNTS IN LARIMER AND NORTHERN WELD
COUNTIES AND THE NORTHEAST CORNER OF THE STATE. IN THE HIGHER
MOUNTAINS 8 TO 14 INCHES ARE EXPECTED...WITH 3 TO 7 INCHES IN THE
FOOTHILLS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LIGHT SNOW WILL LINGER IN THE MOUNTAINS ON WEDNESDAY. MOST OF THE
SNOW WILL OCCUR ALONG WEST FACING SLOPES WITH MINIMAL ACCUMULATIONS.
STRONG WESTERLY WINDS 25 TO 35 MPH CAN BE EXPECTED FOR WEDNESDAY AND
THURSDAY...WITH GUSTS TO 65 MPH ABOVE TIMBERLINE AND ALONG EXPOSED
EASTERN SLOPES.

DRY WEATHER AND A SLOW WARMING TREND IS EXPECTED TOWARDS THE END OF
THE WEEK ACROSS LOWER ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

KRIEDERMAN/ENTREKIN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 4:31 AM MSTWind Chill WarningBOUBoulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more28 hr

Nearby

Wind Chill Advisories in Colorado, 2009Every wind chill advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.